Recognize low literacy - People who have trouble understanding information
Recognize low literacy
Many caregivers do not realize that some of their patients are low literate, especially if these patients speak English. Only when they watch signals, do they recognize low literacy. You can be alert to low literacy with a combination of the following signals (www.pharos.nl):
- Often come too early, come too late or come on the wrong day;
- Having trouble telling events in the right order;
- Do not understand questions, information or instructions; often ask how and how often medicines should be used; but also: never ask questions;
- Not knowing what a medicine is prescribed for;
- Get angry quickly (impotence) if the assistant asks questions or does not understand him immediately;
- Avoid reading or writing anything ('forget about glasses'); never want to include a leaflet or patient information on paper;
- Have difficulty filling out a form;
- View a folder that you have given while it is being turned upside down;
- Give a note in the pharmacy other than the prescription;
- Often with a prescription come for a higher dose; it may be that the doctor does not realize that the medicine has too little effect because it is not taken properly;
- Receive repeat medication too late or too early;
- Have difficulty speaking English.
Deal with low literacy respectfully. For example, say: "Many people have trouble reading leaflets. How is that for you? "Sometimes you can ask your patient to write down his name and address, or the name of a medicine, or the date for a new appointment. You can ask a patient about his school time. In some situations you can check whether an address belongs to an institution for assisted living. When the patient works in a social workplace or sheltered workplace, you also provide information.